Antipsychotics tied to acute respiratory failure risk in COPD patients
Antipsychotic use is associated with a dose-dependent increase in acute respiratory failure (ARF) risk in patients with chronic obstructive pulmonary disease (COPD), a recent study suggests.
“Unnecessary treatment with antipsychotics in patients with COPD could be a major drug safety issue owing to a substantial proportion of patients using these medications for off-label indications,” according to the researchers. “Clinicians should exercise caution when prescribing antipsychotics to patients with COPD and avoid high doses if possible.”
The population-based case-crossover study analysed 5,032 COPD patients (mean age 74.4 years, 70.2 percent male) in the Taiwanese health insurance database who were newly diagnosed with (incident) ARF. Antipsychotic use within 1–14 days (case period) before the indexed ARF event was compared with 75–88 days (control period) before the event. [JAMA Psychiatry 2017;74:252-260]
Compared with the control period, ARF risk increased by 66 percent overall during the case period (adjusted odds ratio, AOR, 1.66; p<0.001), with 590 patients (11.7 percent) who filled ≥1 antipsychotic prescription within the case period vs 443 patients (8.8 percent) during the control period. This occurred independently of the administration route and the class of antipsychotics used.
When analysed individually, both typical (AOR, 1.70; p<0.001) and atypical antipsychotic (AOR, 1.53; p=0.03) use was associated with increased risk of ARF. Similarly, administration via injection (AOR, 1.48; p=0.04) and oral routes (AOR, 1.72; p<0.001) were also both associated with an increased ARF risk.
With increasing antipsychotic dose from low (≤0.25 defined daily dose [DDD]) to high (>1.00 DDD), ARF risk increased from 1.52-fold (p<0.001) to 3.74-fold (p=0.001). Test for trend revealed a linear dose-dependent association between antipsychotics and ARF risk (AOR, 1.35; p<0.001).
Furthermore, multiple sensitivity analyses showed that the increased risk in ARF remained when case-time-control (AOR, 1.62; p=0.005) and nested-case control studies (AOR, 2.16; p<0.001) were performed.
“Switching the type of antipsychotic may not mitigate the risk of ARF, as typical and atypical antipsychotics were found to have similar risks,” said the researchers. “Reducing the dose of antipsychotics seems to be a plausible strategy for lowering the risk of ARF but does not completely eradicate it, while high doses of antipsychotics should always be avoided whenever possible.”
When comparing between high- and low-affinity antipsychotics, the difference in ARF risk was significant for dopamine D2 receptors and serotonin 5HT2A than for other receptors in head-to-head analyses adjusted for dose, according to the researchers.
“[Our study] pinpoints specific antipsychotics and doses that should be prescribed with caution,” said the researchers, although they also acknowledged that the findings for individual antipsychotics might not be sufficiently powered.
“We recommend that healthcare professionals be vigilant regarding signs of ARF among patients with COPD who are receiving antipsychotics, especially during the initial treatment phase,” they added.